Wyoming, 2009

High Wind in Wyoming, February 9, 2009

February 9, 2009 · NWS CYS · 4 events in 4 counties and zones

A strong pressure gradient produced some strong wind gusts over parts of southeast Wyoming.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong pressure gradient produced some strong wind gusts over parts of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 9, 3:41 AM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Feb 9, 3:41 AM MST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
341 AM MST MON FEB 9 2009

.SHORT TERM...TODAY THROUGH TUESDAY...
AN UPPER LOW WILL MOVE ACROSS THE CWA TODAY AND INTO CENTRAL NE BY
THIS EVENING.  MOISTURE WILL CONTINUE TO STREAM INTO THE AREA FROM
THE SOUTH...ESPECIALLY OVER THE EASTERN HALF OF THE CWA.  WILL KEEP
A CHANCE OF SNOW IN THE FORECAST ACROSS THE AREA THIS MORNING...THEN
A CHANCE OF RAIN EAST OF THE LARAMIE RANGE THIS AFTERNOON AND A
CHANCE OF SNOW IN THE LARAMIE RANGE AND WEST.  SURFACE WINDS SHOULD
SHIFT TO THE WEST ACROSS THE ENTIRE AREA BY MID MORNING.  WILL KEEP
WINTER WEATHER ADVISORY IN EFFECT FOR ZONE 63.  SURFACE LOW WILL
MOVE INTO THE NORTHERN PLAINS TONIGHT AND SURFACE WINDS WILL SHIFT
TO THE NW.  DEEP MOISTURE WILL REMAIN OVER THE WEST AND NORTH SO
WILL KEEP THE CHANCE OF SNOW IN THESE AREAS...WITH A SLIGHT CHANCE
OF SNOW OVER THE EASTERN PORTION OF THE CWA.  ON TUES...A
DISTURBANCE WILL MOVE ACROSS THE AREA BY AFTERNOON.  THIS WILL
RESULT IN A CHANCE OF SNOW WEST OF THE LARAMIE RANGE AND
NORTH...WITH A SLIGHT CHANCE OF SNOW EAST OF THE LARAMIE RANGE..
HIGH TEMPERATURES WILL BE FROM 5 TO 8 DEGREES ABOVE NORMAL TODAY AS
WAA CONTINUES EAST OF THE SURFACE LOW UNTIL ITS TRANSIT EAST OF THE
AREA.  HIGHS WILL BE AROUND NORMAL ON TUESDAY.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
AN ODD PATTERN TO BEGIN THE PERIOD WITH THREE CLOSED UPPER LOWS
ALL LOCATED WEST OF THE MISSISSIPPI. THE FIRST WILL BE LOCATED NEAR
THE NRN GREAT LAKES...THE 2ND NEAR THE TX PANHANDLE AND THE OTHER OFF
THE PACIFIC NORTHWEST COAST. THERE WILL BE ONE MORE SHORTWAVE
TROUGH EXTENDING SOUTH FROM ALBERTA THROUGH WESTERN WYOMING. THIS
LAST FEATURE WILL PROVIDE MOUNTAIN SNOW CHANCES TUESDAY NIGHT. BY
WEDNESDAY...FLOW WILL BACK TO THE SOUTHWEST OUT AHEAD AN UPPER
CLOSED LOW THAT WILL SLIDE SOUTH ALONG THE PACIFIC COAST.
ISENTROPIC LIFT COMBINED WITH MOIST WEST/SOUTHWEST OROGRAPHICS ON
THE WEST SLOPE WILL CAUSE SOME LIGHT SNOW FOR WEDNESDAY AND
THURSDAY. TEMPERATURES WILL BE RIGHT AROUND AVERAGE FOR WEDNESDAY
AND THURSDAY...WITH 30S WEST...AND UPPER 30S TO LOW 40S EAST. ALL
IN ALL THE SNOW IN THE MOUNTAINS ON WEDNESDAY AND THURSDAY WILL
REMAIN LIGHT. THE UPPER LOW THAT WILL BE OFF THE NORTHERN
CALIFORNIA COAST LATE WEDNESDAY...WILL OPEN AND PROGRESS EAST
TOWARDS THE AREA ON THURSDAY. THE GFS IS THE FASTEST WITH THIS
FEATURE...WHICH STRAYED FROM ITS ENSEMBLE MEAN. THE GFS ENSEMBLE
MEAN ALIGNED ITSELF MORE WITH THE OPERATIONAL ECMWF. SO FAVORED
THE ECMWF WITH THIS SYSTEM. BY FRIDAY MORNING...THE TROUGH WILL BE
ACROSS SE COLORADO...WITH THE 700MB LOW LOCATED OVER EASTERN
COLORADO. THIS COULD BE THE NEXT POTENTIAL SIGNIFICANT WEATHER
EVENT ACROSS SOUTHEAST WY/WRN NEBRASKA AND WILL NEED TO KEEP CLOSE
EYE ON SUBSEQUENT MODEL TRENDS. HAVE CONTINUED THE TREND OF
INCREASING SNOW CHANCES ESPECIALLY IN THE MOUNTAINS AND ADJACENT
FOOTHILLS FOR BOTH THURSDAY NIGHT AND FRIDAY. TEMPERATURES WILL BE
COOLER ON FRIDAY AS WELL GIVEN EXPECTED BLANKET OF CLOUDS ACROSS
THE AREA. SHORTWAVE RIDGING BUILDS IN FOR FRIDAY NIGHT THROUGH
SUNDAY...WITH ANOTHER TROUGH POSSIBLY IMPACTING THE AREA EARLY
NEXT WEEK.

&&

.AVIATION...
IFR CONDITIONS DUE TO LOW CIGS WILL OCCUR OVER THE SOUTHEAST CORNER
OF WYOMING AND THE SOUTHERN NEB PANHANDLE UNTIL MID MORNING.  AREAS
OF MVFR CONDITIONS WILL PERSIST ACROSS MUCH OF THE AREA THROUGH
TONIGHT DUE TO LOW CIGS AND VSBYS AS AN UPPER TROUGH MOVES ACROSS
THE AREA.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY UNTIL 5 PM MONDAY FOR WYZ063.
NE...NONE.

&&

SHORT TERM/AVIATION...KMD
LONG TERM...HAHN
Hazardous weather outlook, Feb 9, 5:03 AM MST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
503 AM MST MON FEB 9 2009

NEZ001>003-019>021-054-055-WYZ059>070-101215-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
503 AM MST MON FEB 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WILL PERSIST FROM ALLIANCE THROUGH SIDNEY THROUGH
EARLY THIS MORNING...BUT WILL GRADUALLY DISSIPATE BY 8 AM.

SNOW WILL CONTINUE TO FALL ACROSS THE SNOWY RANGE TODAY...WITH A
TOTAL OF 5 TO 8 INCHES ANTICIPATED BY LATE THIS AFTERNOON. LIGHT
SNOW CHANCES WILL CONTINUE FOR AREAS WEST OF THE LARAMIE
RANGE TODAY AS WELL...WITH LIGHT RAIN CHANCES FOR AREAS EAST OF THE
MOUNTAINS.

WEST WINDS OF 20 TO 30 MPH WILL OCCUR WITH GUSTS UP TO 45 MPH
TODAY. LOCALLY STRONGER WIND GUSTS WILL BE POSSIBLE IN AND AROUND
HIGHER TERRAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERSISTENT SNOW WILL CONTINUE ACROSS THE SNOWY RANGE AND SIERRA
MADRES TUESDAY THROUGH THURSDAY. ANOTHER STRONGER SYSTEM WILL
BRING A BETTER CHANCE OF ACCUMULATING SNOW TO THE REGION FOR
THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

Event by event

4 high wind. Local standard time, as filed.

High Wind, Platte

When
February 9, 5:05 AM MST to 10:00 AM MST
Where
Platte forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways

A few gusts up to 60 mph were recorded along Interstate 25 at the Bordeaux interchange.

High Wind, Cheyenne Foothills

When
February 9, 9:55 AM MST to 12:30 PM MST
Where
Cheyenne Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways

A few gusts up to 65 mph were recorded along Interstate 25 at the Whitaker interchange.

High Wind, Laramie Range

When
February 9, 10:40 AM MST to 1:00 PM MST
Where
Laramie Range forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways

Several gusts around 60 mph were recorded along Interstate 80 near the Vedauwoo exit.

High Wind, Pine Bluffs

When
February 9, 11:22 AM MST
Where
Pine Bluffs forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS

Wind gust was recorded near Pine Bluffs, WY.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145563, 145564, 145566, 145565.